Four patients with a chronic fatigue syndrome experienced five episodes of acute renal insufficiency associated with high-dose (500 mg/m2) intravenous acyclovir administered intravenously as one-hour infusions. Nephrotoxicity developed despite precautions to avoid volume contraction. Examination of the urinary sediment of three patients by polarizing microscopy showed birefringent needle-shaped crystals within leukocytes. In the most severely affected patient, a serum creatinine concentration of 8.6 mg/dl developed and the patient underwent percutaneous renal biopsy that revealed foci of interstitial inflammation without tubular necrosis. Urine, blood, and renal tissue levels of acyclovir were high. One patient was rechallenged with low-dose intravenous acyclovir and the four patients later received oral acyclovir, all without adverse effect. The combined data from these patients support crystalluria and obstructive nephropathy as a mechanism of acyclovir-induced renal failure in humans. This experience emphasizes the importance of maintaining adequate hydration during high-dose acyclovir therapy.